Colorado, 2006

Flash Flooding in Colorado, July 8, 2006

July 8, 2006 · NWS PUB · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 8, 1:11 PM MST, 6 hours 19 minutes earlier.

Area forecast discussion, Jul 8, 1:11 PM MST, 6 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
211 PM MDT SAT JUL 8 2006

.SHORT TERM...
(TONIGHT AND SUNDAY)

HEAVY RAIN AND THE POTENTIAL FOR FLASH FLOODING ARE ONCE AGAIN THE
MAIN CONCERN.  A SHRTWV TROF EVIDENT IN THE WV IMAGERY NEAR THE 4
CORNERS AREA WL CONTINUE TO HELP KICK OFF SHOWERS AND TSTMS ACRS
THE FORECAST AREA. SHOWERS ACROSS MUCH OF THE AREA THIS MORNING HAVE
BEEN MOVING WITH THE 500MB FLOW FROM THE SOUTH TO THE NORTH. THE
SPEED OF THE SHOWERS HAS BEEN AROUND 30 MPH. WITH THE FAIRLY FAST
MOVEMENT OF THE SHOWERS...WE HAVE NOT SEEN ANY SIGNIFICANT
ACCUMULATIONS YET.  HOWEVER THUNDERSTORMS WL BECOME MORE WIDESPREAD
AND WL TEND TO TRAIN OVR THE SAME AREAS...ESPECIALLY ALONG AND NEAR
THE SERN MTS THIS EVENING.  THESE STORMS WL HAVE THE POTENTIAL TO
PRODUCE VERY HEAVY RAIN AND THUS SIGNIFICANT ACCUMULATIONS COULD
OCCUR IN A SHORT PERIOD OF TIME WITH RAINFALL RATES OF 1 TO 2 INCHES
PER HOUR...AND SOME EVEN HIGHER THAN THAT.  WL KEEP THE FLASH FLOOD
WATCH AS IT IS. OF COURSE THE BURN SCARS ALONG AND NR THE SERN MTS
AND URBAN AREAS WL BE THE MOST PRONE TO FLASH FLOODING.  LATER
TONIGHT THE UPR DISTURBANCE WL STILL BE AFFECTING THE AREA...BUT THE
MAIN FOCUS FOR SHOWERS AND THUNDERSTORMS LOOKS AS THOUGH IT WL SHIFT
TO BE MORE OVR THE SERN PLAINS...HOWEVER THERE WL STILL BE THE
POSSIBILITY OF SHOWERS AND THUNDERSTORMS ALL ACRS THE AREA.

THERE REALLY IS NOT ALL THAT MUCH OF A CHANGE FOR SUNDAY AS AN UPR
TROF WL BE OVR THE STATE AND MSTR REMAINS PLENTIFUL.  WL AGAIN SEE A
VERY GOOD CHANCE FOR SHOWERS AND TSTMS...ALONG WITH A HEAVY RAIN
POTENTIAL.  THE NAM IS SHOWING THE BEST CHANCES FOR PCPN WL BE ALONG
THE WET MTS...AND PIKES PEAK/RAMPART RANGE AND NEARBY LOWER
ELEVATIONS. WL INCREASE POPS IN THESE AREAS. MODELS ARE NOT SHOWING
AS MUCH QPF FOR SUN AS THEY WERE FOR TODAY. WL NOT ISSUE A FLASH
FLOOD WATCH FOR SUNDAY AT THIS TIME...WL LET LATER SHIFTS EVALUATE
NEWER NEXT COUPLE MODEL RUNS.  BUT THERE IS THE POSSIBILITY THAT A
WATCH MAY BE NEEDED. WITH ALL THE CLOUDS AND RAIN...TEMPS WL REMAIN
BELOW NORMAL. 28

.LONG TERM...
(SUNDAY NIGHT THROUGH SATURDAY)

...MORE STORMS ON MONDAY...
...RETURN TO DRY AND HOT WEATHER NEXT WEEK...

SUN NI INTO MON...THE UPPER LOW MOVING INTO S CO WILL PHASE WITH
UPSTREAM WAVE CURRENTLY MOVING INTO THE PAC NW. TAIL END OF A COLD
FRONT ASSOCIATED WITH THE DEEPENING LOW OVER AB-SK WILL MOVE THROUGH
SE CO SOMETIME MON AFTERNOON TO MON NIGHT. LATEST WRF/NAM
MAINTAINS CAPE OF 1500-2500 J/KG MON MORN IN MOIST PREFONTAL
ENVIRONMENT OVER THE SE PLAINS...SUPPORTED BY SE SFCE FLOW. MID
LEVEL WINDS WILL INCREASE CONSIDERABLY ON MON AS THE LOW TO THE N
INTENSIFIES. WILL HAVE TO WATCH FOR THE POTENTIAL OF SEVERE WX
OVER THE EASTERN ZONES AS BULK SHEAR INCREASES TO 40-50 KTS.

FRONTAL PASSAGE MON NITE WILL SIGNAL THE END TO THIS EARLY MONSOON
AND A RETURN TO WARM AND DRY WEATHER. WILL PROBABLY FLIRT WITH THE
CENTURY MARK HERE AT KPUB ONCE AGAIN DURING THE LATTER HALF OF
NEXT WEEK...AS A RIDGE OVER S PLAINS REBUILDS. A FAIRLY STRONG
JET MAX WILL BE MOVING THROUGH S CANADA DURING THIS TIME...SO
COULD SEE DISTURBANCES TO THE N DEVELOP WHICH WOULD IMPACT MAINLY
THE MTN AND N ZONES. HAVE MAINTAINED LOW GRADE DIURNAL POPS
THROUGH SAT. ROSE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR COZ072-COZ073-COZ074-
COZ075-COZ076-COZ077-COZ078-COZ079-COZ080-COZ081-COZ082-COZ083-
COZ084-COZ085-COZ086-COZ087-COZ088.

&&

28/44
Hazardous weather outlook, Jul 8, 6:19 AM MST, 13 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
719 AM MDT SAT JUL 8 2006

COZ058>089-093>099-091330-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
719 AM MDT SAT JUL 8 2006

...A FLASH FLOOD WATCH REMAINS IN EFFECT FROM NOON TODAY UNTIL LATE
TONIGHT FOR THE SOUTHEAST COLORADO MOUNTAINS AND ADJACENT PLAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL AND FLOODING WILL BE POSSIBLE OVER THE SOUTHEAST
COLORADO MOUNTAINS AND ADJACENT PLAINS TODAY AND TONIGHT.  RAINFALL
ACCUMULATIONS OF 1 TO 2 INCHES WILL BE POSSIBLE IN THIS AREA BY
SUNDAY MORNING.  IN AREAS OF MORE INTENSE THUNDERSTORM RAINFALL...
AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE BY SUNDAY MORNING.  THE HEAVY
RAIN...COMBINED WITH ALREADY SATURATED GROUNDS FROM RECENT DAYS...
WILL RESULT IN A HIGH POTENTIAL FOR FLOODING ACROSS SOUTHEAST
COLORADO TODAY AND TONIGHT.  SERIOUS FLASH FLOODING IS POSSIBLE.

WILDFIRE SCARS...URBANIZED AREAS...AND LOCATIONS THAT HAVE SEEN
RECENT FLOODING OR HEAVY RAIN...WILL ALL BE ESPECIALLY SUBJECT TO
FLOOD PROBLEMS TODAY AND TONIGHT.

ALTHOUGH A FLASH FLOOD WATCH IS ONLY IN EFFECT FOR THE SOUTHEAST
COLORADO MOUNTAINS AND ADJACENT PLAINS...ALL REMAINING AREAS OF
SOUTHERN COLORADO WILL ALSO HAVE THE POTENTIAL TO SEE HEAVY RAIN
TODAY. HOWEVER...THE FLOODING IN THESE AREAS IS EXPECTED TO BE
MORE LOCALIZED AND GENERALLY OF LESSER IMPACT.

THIS IS A POTENTIALLY DANGEROUS SITUATION FOR SOUTHERN COLORADO.
PAY CLOSE ATTENTION TO THE WEATHER TODAY AND TONIGHT.  STAY TUNED TO
NOAA WEATHER RADIO...THE LOCAL MEDIA...OR MONITOR THE INTERNET FOR
THE MOST TIMELY WARNING AND FORECAST INFORMATION ISSUED BY THE
NATIONAL WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A MOIST AIRMASS IS PROJECTED TO CONTINUE OVER SOUTHERN COLORADO
SUNDAY INTO MONDAY...ALLOWING THE HEAVY RAIN AND ASSOCIATED FLOODING
THREAT TO CONTINUE SUNDAY INTO MONDAY. ONCE AGAIN...URBAN AREAS...SMALL
STREAMS...ARROYOS...AND BURN SCARS WILL ALL BE SUBJECT TO FLASH
FLOODING.

DUE TO EXISTING MOIST SOILS...THE THREAT OF FLASH FLOODING WILL
CONTINUE...ESPECIALLY IN AREAS THAT HAVE SEEN HEAVY RAINS THE
PAST SEVERAL DAYS. THE FLASH FLOOD THREAT WILL CONTINUE TO BE
EVALUATED DAILY BASED ON THE PREVIOUS DAYS RAINFALL.

ASIDE FROM THE HEAVY RAIN AND FLOOD POTENTIAL...OTHER WEATHER
CONCERNS FOR SUNDAY AND MONDAY WILL BE WIND GUSTS UP TO 45
MPH...HAZARDOUS LIGHTNING AND HAIL UP TO 1/2 INCH IN DIAMETER IN
THE STRONGEST STORMS.

ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS UP TO 45 MPH...HAIL
UP TO 1/2 INCH IN DIAMETER AND HAZARDOUS LIGHTNING ARE EXPECTED
TUESDAY INTO FRIDAY OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY OVER MUCH OF SOUTHERN COLORADO TODAY AND TONIGHT.

The radar

The Pueblo radar (KPUX), 111 km away, was scanning. The volume nearest the first event began at 02:28 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Custer

When
July 8, 7:30 PM MST to 9:00 PM MST
Where
Custer County, 5 mi SSE of Wetmore
Reported by
TRAINED SPOTTER
Coordinates
38.109, -105.367 (the zone’s center; the record gives no point)

Flash Flood, Pueblo

When
July 8, 7:30 PM MST to 9:00 PM MST
Where
Pueblo County, 6 mi NNW of Beulah
Reported by
TRAINED SPOTTER
Coordinates
38.173, -104.513 (the zone’s center; the record gives no point)

Up to two inches of rain fell in a short time on already saturated ground on the Mason Gulch Burn Scar in northwest Pueblo and northeast Custer Counties...creating flash flooding conditions that produced fast flowing waters and debris two feet deep and 100 feet wide.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522083, 5522084.